EconPapers    
Economics at your fingertips  
 

AN INSTITUTIONAL THEORY OF INFORMAL ENTREPRENEURSHIP: SOME LESSONS FROM FYR MACEDONIA

Colin Williams and Slavko Bezeredi

Journal of Developmental Entrepreneurship (JDE), 2018, vol. 23, issue 03, 1-22

Abstract: In recent years, a new institutionalist theory has emerged to explain the prevalence of informal sector entrepreneurship. This argues that formal institutional failures lead to the emergence of an asymmetry between the formal rules (laws and regulations) and the norms, values and beliefs of entrepreneurs regarding the acceptability of participating in the informal sector, which in turn leads to the prevalence of informal entrepreneurship. The aim of this paper is to evaluate this social actor approach by reporting evidence from 453 face-to-face interviews with a nationally representative sample of entrepreneurs in FYR Macedonia. This reveals not only a significant association between participation in the informal economy and the non-alignment of entrepreneurs’ views with the formal rules, but specific formal institutional failings that are significantly associated with the acceptability of informal entrepreneurship, namely poor quality public services, a lack of tax fairness, corruption and instability in the formal institutions. The theoretical and policy implications are then discussed.

Keywords: Informal economy; entrepreneurship; tax morale; institutional theory; FYR Macedonia (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://www.worldscientific.com/doi/abs/10.1142/S108494671850019X
Access to full text is restricted to subscribers

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wsi:jdexxx:v:23:y:2018:i:03:n:s108494671850019x

Ordering information: This journal article can be ordered from

DOI: 10.1142/S108494671850019X

Access Statistics for this article

Journal of Developmental Entrepreneurship (JDE) is currently edited by Peter Koveos

More articles in Journal of Developmental Entrepreneurship (JDE) from World Scientific Publishing Co. Pte. Ltd.
Bibliographic data for series maintained by Tai Tone Lim ().

 
Page updated 2025-03-20
Handle: RePEc:wsi:jdexxx:v:23:y:2018:i:03:n:s108494671850019x